Algoma Public Health is warning anyone who uses street drugs to take extra precautions at this time because there has been a rise in suspected opioid poisonings. Algoma Public Health is also asking all members of the community to continue their support for residents at risk of opioid poisonings and their loved ones.
From November 26th to December 2nd, the emergency department in Sault Ste. Marie saw a higher than usual number of suspected opioid poisonings.
Increased calls for opioid poisonings were also observed by the Sault Ste. Marie police services during this time.
Street drugs can be mixed with dangerous substances, like fentanyl, that can cause opioid poisoning. You may not be able to taste, smell or see it.
An opioid poisoning occurs when a person uses more of a substance, or a combination of substances than their body can handle. Opioid poisonings can be fatal.
“Opioid poisoning does not discriminate,” says Dr. Jennifer Loo, associate medical officer of health “and neither should we when it comes to getting people the health services and help they need. Anyone who uses drugs should carry naloxone and make sure they always have someone with them when they use. And all of us can help by learning more about the issue and knowing how to connect someone to support services if a friend or loved one reaches out.”
Other ways to save a life include:
Reaching out for help
• Call 911 if you suspect an overdose.
• Reach out to friends and allies in the community who are ready to help.
• Learn more about this community issue and be ready to connect a loved one to health and social services if they are ready for help.
• Get a free naloxone kit from Algoma Public Health by calling 705-942-4646 or 1-866-892-0172. You can also get a naloxone kit at participating pharmacies or community organizations
• Avoid mixing drugs, including prescribed, over-the-counter and illegal drugs.
• Avoid drinking alcohol while using other drugs.
• If you have not used in a while, start with a lower dose. Your tolerance may be lower.